Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 255, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 31, 2012, 4:14 PM CDT for Perry County, Indiana; Breckinridge County, Hancock County, Kentucky. It was in force for 31 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2012, 4:14 PM CDT (21:14 UTC)
- Expired
- May 31, 2012, 4:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Perry County, IN, Breckinridge County, KY, Hancock County, KY
The radar
The Louisville radar (KLVX), 74 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 4:18 PM CDT | HAIL 0.7 | 4 S Lewisport, KY | |
| May 31, 4:33 PM CDT | TSTM WND DMG | 1 S Hawesville, KY | EMERGENCY MANAGEMENT REPORTED THREE TREES DOWN ACROSS THE COUNTY. ONE FELL ACROSS MIDWAY LANE IN HAWESVILLE. |
| May 31, 4:35 PM CDT | HAIL 0.88 | 3 S Hawesville, KY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:34 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1645 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
856
WUUS53 KLMK 312114
SVRLMK
INC123-KYC027-091-312145-
/O.NEW.KLMK.SV.W.0255.120531T2114Z-120531T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
414 PM CDT THU MAY 31 2012
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN BRECKINRIDGE COUNTY IN NORTH CENTRAL KENTUCKY...
HANCOCK COUNTY IN NORTHWEST KENTUCKY...
PERRY COUNTY IN SOUTH CENTRAL INDIANA...
* UNTIL 445 PM CDT
* AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING PONG BALL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM HAS
A HISTORY OF PRODUCING 60 MPH WINDS AND ONE INCH HAIL. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES WEST OF
BRISTOW TO 6 MILES WEST OF PELLVILLE...MOVING EAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL ALSO IMPACT...
HAWESVILLE...
TELL CITY...
ADYEVILLE AND PETRI...
BRISTOW AND FLORAL...
SASSAFRAS AND KITTERMAN CORNERS...
APALONA AND CABOT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT AND HAVE THEM RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.
&&
LAT...LON 3794 8698 3794 8693 3799 8686 3801 8678
3810 8677 3811 8681 3821 8679 3823 8657
3821 8657 3820 8652 3802 8653 3768 8665
3768 8670 3774 8683 3780 8683 3783 8686
3784 8692 3790 8692 3789 8699
TIME...MOT...LOC 2114Z 253DEG 24KT 3812 8680 3778 8689
WIND...HAIL 60MPH 1.50IN
$$
AMS1 follow-up statement
006
WWUS53 KLMK 312132
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
432 PM CDT THU MAY 31 2012
INC123-KYC027-091-312145-
/O.CON.KLMK.SV.W.0255.000000T0000Z-120531T2145Z/
PERRY IN-BRECKINRIDGE KY-HANCOCK KY-
432 PM CDT THU MAY 31 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR HANCOCK...EXTREME WESTERN BRECKINRIDGE...AND PERRY COUNTIES...
AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE FROM CELINA TO GERALD TO FLORAL...MOVING EAST
AT 35 MPH.
* SEVERE THUNDERSTORMS WILL ALSO IMPACT...
HOOSIER NATIONAL FOREST...
HAWESVILLE...
TELL CITY...
HOLT AND CLOVERPORT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...DESTRUCTIVE HAIL...
AND CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD IMMEDIATELY MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM
WINDOWS.
&&
LAT...LON 3801 8677 3809 8677 3811 8681 3821 8679
3823 8657 3821 8657 3820 8652 3802 8653
3768 8665 3768 8669 3774 8683 3779 8683
3783 8686 3790 8686
TIME...MOT...LOC 2131Z 252DEG 31KT 3819 8661 3801 8657
3780 8676
WIND...HAIL 60MPH 1.00IN
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:31 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 31, 2:31 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 331 PM EDT THU MAY 31 2012 .Short Term (Tonight through Friday night)... Issued at 320 PM EDT Thu May 31 2012 A 500mb trough now over the Upper Midwest will amplify rapidly by Friday morning as jet stream energy digs south along its back side. Weak low pressure currently (@ 2pm EDT) over southern Illinois will slowly move east across southern Indiana and is expected to begin to deepen pretty rapidly just as it passes north of Louisville late this evening. An unusually chilly early June airmass will then arrive early Friday, keeping afternoon highs in the lower to mid 60s, which is not too far from the all time record low high for June 1st (62 at Standiford). This evening's precipitation will mostly likely begin as a north south orientated line of convection that is already beginning to develop across southern Illinois. Moisture return up to this point has not been robust as southeast winds have kept dewpoints in the mid 50s. Winds will eventually veer to the south or southwest by late afternoon as the aforementioned surface low moves closer to Louisville. Despite only weak to moderate instability and moisture return, strong upper air dynamics coupled with wide surface T/Td depressions may lead to the formation of one or more bowing segments with a threat of damaging winds. With backed surface winds, an isolated tornado east of the developing surface low is possible. However, the large T/Td depression and relative high Lifted Condensation Level (LCL) would argue against tornado formation. Best guess on the timing for this line would have it arriving over our western counties by late afternoon, crossing Interstate 65 by early to mid evening, and exiting our Bluegrass Counties around midnight. With the arrival of this strengthening upper trough, expect that occasional showers may continue through the early morning hours. Even with showers ending during the morning hours, expect somewhat of a dingy day Friday with persistent low clouds and somewhat brisk west winds around 10 to 15 mph continue through the afternoon. Skies will tend to slowly clear beginning from our southwest counties by late afternoon, with partly cloudy skies arriving over our entire CWA after midnight. Temperatures will cool well into the 50 to 55 degree range. .Long Term (Saturday through Wednesday night)... Issued at 320 PM EDT Thu May 31 2012 Saturday through Sunday night... The exiting low pressure system to the north and east will place the forecast area under northwest flow, leaving temperatures cooler than normal for this time of year. Additionally, this type of flow is notorious for placing central Kentucky and southern Indiana under persistent cloud cover and occasional showers. Therefore, have mentionable PoPs on Saturday afternoon and despite instability looking weak, given the time of year, included isolated t-storms due to daytime heating possibly kicking things up a notch. Shower chances may spread further south Saturday night but looks to clear out until early next week. As previously alluded to, temperatures will be below average on Saturday and Saturday night, with highs in the mid 70s and lows in the mid 50s. Sunday will see some warm up closer to normal with highs in the upper 70s and lower 80s and lows in the upper 50s to low 60s. Monday through Wednesday night... This time frame is proving to be a little on the tricky side for the beginning of the week as the GFS has a surface low pressure system crossing through the Ohio Valley Monday afternoon into the overnight period, bringing decent precip chances to the forecast area. However, the ECMWF is keeping the area dry through the end of the forecast period. What they do agree on is the stout ridge that builds over the Plains, leaving the Ohio Valley on the periphery. Given the uncertainty, have left some PoPs in for Monday afternoon but will certainly need to be monitored for model changes over the next day or two. Any precipitation that does fire up will be in the form of thunderstorms. It should be dry otherwise through Wednesday. Temperatures look to linger near normal, reaching the mid 80s during the days and the low 60s overnight. && .Aviation (18Z TAF Issuance)... Updated at 110 PM EDT Thu May 31 2012 Surface low pressure will move parallel to and just north of the Ohio River this evening. Expect that a line of storms will develop by late afternoon and affect the SDF and BWG TAF sites in approximately the 00 to 03z time frame early Friday. Storms will arrive at LEX one to two hours later. This line has the potential to be strong with gusty winds and brief IFR visibilities and ceilings. Prior to the arrival of this expected line of storms, VFR flying conditions are expected at all TAF sites despite some increasing mid level cloudiness. Once thunderstorms end around 06 to 07z, MVFR ceilings are expected to continue well into Friday morning, probably past 15z at the earliest. Occasional showers may also continue on an intermittent basis through 12z Friday. Southeast winds will increase to around 10 to 11 KT by 00z this afternoon, then veer to the southwest around 10 KT late this evening or early Friday behind this possible initial line of storms. A cold front will move across the area around 06z. West winds of 12 to 15KT will develop after 08z and continue through Friday afternoon. West winds may occasionally gust up to 25 mph late Friday morning or afternoon. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. Short Term.......lg Long Term........JSD Aviation.........JSD
Hazardous weather outlook, May 31, 2:57 PM CDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 357 PM EDT THU MAY 31 2012 INZ076>079-083-084-089>092-KYZ023>035-038-039-045>047-053-054- 061>065-070>074-076-012000- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SPENCER KY-ANDERSON KY-NELSON KY-WASHINGTON KY-MERCER KY-LARUE KY- MARION KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-TAYLOR KY- LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-METCALFE KY- 357 PM EDT THU MAY 31 2012 /257 PM CDT THU MAY 31 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT THIS EVENING. A WARM FRONT WILL LIFT NORTH ACROSS SOUTH CENTRAL KENTUCKY BY LATE AFTERNOON. BY EARLY THIS EVENING...DEEPENING LOW PRESSURE WILL MOVE ACROSS SOUTH CENTRAL INDIANA JUST NORTH OF THE OHIO RIVER. A LINE OF THUNDERSTORMS WILL MOVE INTO SOUTHWESTERN INDIANA AND INTO OUR WESTERN COUNTIES BY LATE AFTERNOON. THIS LINE WILL MOVE EAST OF INTERSTATE 65 BY EARLY EVENING. THESE STORMS HAS THE POTENTIAL TO PRODUCE BOWING SEGMENTS THAT MAY CONTAIN DAMAGING WINDS. AN ISOLATED TORNADO WILL BE POSSIBLE EARLY THIS EVENING ALONG THE WARM FRONT NEAR THE OHIO RIVER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE A POSSIBILITY ON MONDAY AFTERNOON AS A DISTURBANCE MOVES ACROSS THE OHIO VALLEY. ANY THUNDERSTORMS THAT DO OCCUR WILL BE CAPABLE OF PRODUCING DANGEROUS LIGHTNING AND BRIEF HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT ANY DAMAGING WINDS OR HAIL TO THE NATIONAL WEATHER SERVICE. KYZ036-037-040>043-048-049-055>057-066-067-075-077-078-081-082- 012000- SCOTT KY-HARRISON KY-WOODFORD KY-FAYETTE KY-BOURBON KY- NICHOLAS KY-JESSAMINE KY-CLARK KY-BOYLE KY-GARRARD KY-MADISON KY- CASEY KY-LINCOLN KY-MONROE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY- CLINTON KY- 357 PM EDT THU MAY 31 2012 /257 PM CDT THU MAY 31 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL ARRIVE ACROSS THE BLUEGRASS AND LAKE CUMBERLAND REGIONS LATE THIS EVENING. SOME OF THESE STORMS MAY BE STRONG WITH GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE A POSSIBILITY ON MONDAY AFTERNOON AS A DISTURBANCE MOVES ACROSS THE OHIO VALLEY. ANY THUNDERSTORMS THAT DO OCCUR WILL BE CAPABLE OF PRODUCING DANGEROUS LIGHTNING AND BRIEF HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT ANY DAMAGING WINDS OR SMALL HAIL TO THE NATIONAL WEATHER SERVICE. JSD/LG
In the hours before
Special weather statement, May 31, 3:17 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
417 PM EDT THU MAY 31 2012
INZ076-083-084-089-KYZ023-026-312100-
CRAWFORD-DUBOIS-HANCOCK-OHIO-ORANGE-PERRY-
417 PM EDT THU MAY 31 2012
...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
40 MPH WINDS...
AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF
SHOALS TO 7 MILES WEST OF OWENSBORO...AND MOVING EAST AT 30 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH
THESE STORMS.
* THESE STORMS WILL ALSO IMPACT...
HAWESVILLE...
TELL CITY...
JASPER...
HUNTINGBURG AND HAYSVILLE...
HUNTINGBURG AIRPORT AND JOHNSBURG...
THALES AND SAINT HENRY...
CELESTINE AND WAITMAN...
THESE STORMS WILL AFFECT INTERSTATE 64 IN INDIANA BETWEEN MILE
MARKERS 74 AND 79.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3851 8708 3849 8695 3853 8669 3869 8668
3869 8643 3759 8679 3762 8697 3767 8683
3771 8687 3780 8683 3784 8686 3784 8692
3790 8692 3790 8699 3793 8698 3801 8679
3810 8677 3811 8681 3820 8680 3821 8708
TIME...MOT...LOC 2017Z 268DEG 28KT 3869 8694 3776 8723
AMSSpecial weather statement, May 31, 3:33 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
433 PM EDT THU MAY 31 2012
KYZ067-312100-
LINCOLN-
433 PM EDT THU MAY 31 2012
...STRONG THUNDERSTORM WITH HEAVY RAIN AND GUSTY WINDS AFFECTING
SOUTHERN AND EASTERN LINCOLN COUNTY...
AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE FROM 6 MILES NORTH OF SCIENCE HILL
TO 5 MILES WEST OF SCIENCE HILL...MOVING NORTH AT 25 MPH.
FREQUENT LIGHTNING...HEAVY RAIN...AND GUSTY WINDS TO 40 MPH ARE
EXPECTED WITH THESE STORMS.
* THESE STORMS WILL ALSO IMPACT...
BROUGHTENTOWN AND DOG WALK...
TURKEYTOWN AND OTTENHEIM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR A LAKE...RIVER...OR SWIMMING POOL...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON
THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3733 8450 3733 8452 3735 8455 3734 8457
3724 8471 3724 8472 3728 8473 3731 8471
3736 8472 3737 8473 3746 8470 3747 8445
TIME...MOT...LOC 2032Z 208DEG 21KT 3728 8461 3718 8472
13The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 3:17 PM CDT | Special Weather Statement | LMK | Dubois, Orange | 43 min |
| May 31, 3:51 PM CDT | Severe Thunderstorm Warning | LMK | Perry | 24 min |
| May 31, 4:34 PM CDT | Severe Thunderstorm Warning | LMK | Crawford, Harrison, Perry | 26 min |
| May 31, 4:58 PM CDT | Severe Thunderstorm Warning | LMK | Crawford, Harrison | 47 min |
| May 31, 5:28 PM CDT | Severe Thunderstorm Warning | LMK | Floyd, Harrison | 32 min |
| May 31, 3:33 PM CDT | Special Weather Statement | LMK | Lincoln | 27 min |
| May 31, 5:09 PM CDT | Special Weather Statement | LMK | Bullitt | 51 min |
| May 31, 5:31 PM CDT | Special Weather Statement | LMK | Butler | 29 min |
| May 31, 5:51 PM CDT | Special Weather Statement | LMK | Grayson | 39 min |
| May 31, 5:52 PM CDT | Special Weather Statement | LMK | Jefferson, Nelson, Spencer | 38 min |
| May 31, 5:56 PM CDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin, Jefferson, Nelson, Spencer | 34 min |
| May 31, 6:15 PM CDT | Special Weather Statement | LMK | Nelson, Oldham, Shelby, Spencer | 45 min |
| May 31, 6:41 PM CDT | Special Weather Statement | LMK | Anderson, Franklin, Henry | 49 min |
| May 31, 6:59 PM CDT | Special Weather Statement | LMK | Bullitt | 46 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2012Severe Thunderstorm Warnings in Indiana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.